Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 23, 2004, 5:21 PM EDT for Orange County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:21 PM EDT (21:21 UTC)
- Expired
- May 23, 2004, 6:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Orange County, VA
The radar
The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 232121
SVRLWX
VAC137-232200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGE COUNTY IN CENTRAL VIRGINIA
* UNTIL 600 PM EDT.
* AT 521 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES NORTH OF BURR HILL...MOVING SOUTHEAST AT 15 MPH.
HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
LAT...LON 3838 7794 3824 7784 3835 7772 3839 7774
3837 7780
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 23, 2:10 PM EDT, 3 hours 11 minutes before
FXUS61 KLWX DDHHMM AFDLWX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 210 PM EDT SUN MAY 23 2004 SHORT TERM...TNGT/MON FNTL BNDRY CONTINUES TO THE N OF THE CWA WI THE BERMUDA HIGH KEEPING THE REGION IN W TO SSW FLOW. TEMPS WL CONTINUE TO RUN ABOUT 10 DEG ABV NORMAL WITH DEW POINT IN THE MID 60S. THIS WILL ALSO CONTINUE TO GIVE US WDLY SCT TO SCT CNVCTN IN THE AFTERNOON/EVENINGS. WITH THE CHC OF SOME ISOLD SVR POTENTIAL. MODELS CONT TO FCST WEAK S/WVS MOVING ACRS THE NERN CONUS. EACH OF THESE WAVES PRODUCING A WK TROF AXIS WHICH CUD PROVIDE A BETTER FOCUS MECHANISM FOR TSRA ACTIVITY. SO WILL ADJUST POPS AND TEMPS UP SLIGHTLY...BUT OVERALL NO MAJOR CHANGES. ND .LONG TERM (MONDAY NIGHT THROUGH SUNDAY): OBSERVATIONS: PAST 5 DAY NORTHERN HEMISPHERIC 500MB HEIGHT ANOMALIES SHOW A BLOCKING PATTERN OVER THE PACIFIC WITH A RIDGE DOMINATING THE GULF OF ALASKA. WATER VAPOR SHOWS A VIGOROUS WAVE DROPPING DOWN THE ROCKIES...WHILE THE LEAD WAVE EJECTS OVER THE MIDWEST. 12Z SURFACE ANALYSIS PLACES A STATIONARY BOUNDARY ACROSS THE LOWER GREAT LAKES REGION WITH A LEE TROUGH DOWN THE APPALACHIANS. MODELS: GENERAL AGREEMENT AMONG MODELS SHOWING PERIODIC WAVES RIDING NORTHEAST FROM THE SOUTHWEST CONUS...WHICH SHOULD BUCKLE THE BOUNDARY SOUTH AND NORTH FROM TIME TO TIME. GFS IS SLOWER THAN HPC/EUROPEAN WITH THE SOUTHWARD PROGRESSION OF THE BOUNDARY DURING THE WEEKEND...WHICH AFFECTS POPS/TEMPERATURE FORECAST. ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW THE LEAD WAVE TRAVERSING THE EASTERN GREAT LAKES MONDAY...WHILE THE SECOND MORE VIGOROUS WAVE TRAVELS ACROSS THE GREAT LAKES DURING THE MIDWEEK...DEEPENING THE MIDLEVEL TROUGH ACROSS SOUTH-CENTRAL CANADA. SLIGHT RIDGING (BUT 500MB MEAN FLOW) IS SHOWN FOR THE WEEKEND. 00Z GFS ENSEMBLES MOS HIGHLIGHT PRECIPITATION CHANCES DURING WEDNESDAY AND THE WEEKEND...WHILE HIGH TEMPERATURES SLIDE FROM NEAR 90 TO 80 (POSSIBLY AFFECTED BY INCREASED PRECIPITATION CHANCES AND INCREASING CLIMO WEIGHTING). FORECAST RATIONALE: OVERALL PATTERN IS SHOWING SIGNS OF BECOMING ACTIVE ACROSS THE REGION. MIDLEVEL MEAN FLOW DIGS ACROSS THE SOUTHERN ROCKIES AND THEN EXTENDS NORTHEAST INTO THE MID ATLANTIC REGION. DETERMINING TIMING AND STRENGTH OF WAVES IS TOUGH AT THIS POINT...AND DECIDED NOT TO ALTER THE FORECAST TOO MUCH BECAUSE OF THIS. ROGOWSKI && .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 23, 9:40 AM EDT, 7 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 940 AM EDT SUN MAY 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 940 AM EDT SUN MAY 23 2004 .DAY ONE... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ND
In the hours before
Special weather statement, May 23, 1:47 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 147 PM EDT SUN MAY 23 2004 WVZ050-231830- HAMPSHIRE WV- 147 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORM OVER SOUTHWEST HAMPSHIRE COUNTY... AT 1:45 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF PURGITSVILLE...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WINDS GUSTING TO 35 MPH...SMALL HAIL...AND DANGEROUS LIGHTNING. RESIDENTS IN CENTRAL AND EASTERN HAMPSHIRE COUNTY SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER AS THIS STORM APPROACHES. A WARNING MAY BECOME NECESSARY WITH THIS STORM. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:19 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 41 min |
| May 23, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Page | 64 min |
| May 23, 3:34 PM EDT | Special Marine Warning | LWX | 86 min | |
| May 23, 3:49 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Rappahannock | 71 min |
| May 23, 4:01 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 29 min |
| May 23, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 87 min |
| May 23, 5:36 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 69 min |
| May 23, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 75 min |
| May 23, 6:08 PM EDT | Special Marine Warning | LWX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.